Michigan, 2013

Flash Flood in Michigan, September 10, 2013

September 10, 2013 · NWS APX · 1 event in 1 county or zone

Multiple thunderstorms moved over portions of the upper St Marys River valley on the night of the 9th. Most of the heavy rain fell on the Canadian side of the border, but the swath of excessive rain did cross the north half of Sugar Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Multiple thunderstorms moved over portions of the upper St Marys River valley on the night of the 9th. Most of the heavy rain fell on the Canadian side of the border, but the swath of excessive rain did cross the north half of Sugar Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 10, 12:00 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 10, 12:00 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
100 AM EDT TUE SEP 10 2013

.SYNOPSIS...
ISSUED AT 404 PM EDT MON SEP 9 2013

OVERVIEW: FOUR WAVE LONG WAVE PATTERN IN PLACE ACROSS THE NRN
HEMISPHERE TODAY...WITH LONG WAVE RIDGING ACROSS THE WESTERN CONUS
AND TROUGHING OVER THE EAST. PATTERN THAT REMAINED DOMINANT OVER THE
LAST WEEK OR SO...AND THROUGH A GOOD PART OF THE SUMMER FOR THAT
MATTER. ON THE SMALL SCALE...SOMEWHAT CLOSED SHORT WAVE NOTED OVER
MONTANA TODAY PUSHING INTO THE DAKOTAS WITH A DEVELOPING SFC LOW
OVER THE EASTERN DAKOTAS. THIS FEATURE IS EXPECTED TO GET KICKED
EASTWARD THROUGH THE NRN LAKES REGION OVER THE NEXT 24 HOURS PUSHING
A WARM FRONT AND MOIST WARM SECTOR INTO NRN MICHIGAN. A SETUP THAT
MAY BRING SUBSTANTIAL RAINFALL TO THE U.P.

BEYOND THAT...SECOND PIECE OF STRONGER SHORT WAVE ENERGY AND
ASSOCIATED COLD FRONT LOOKING TO DIP DOWN INTO THE GREAT LAKES LATER
WEDNESDAY CARVING OUT YET ANOTHER TROUGH ACROSS THE REGION AND ONCE
AGAIN COOLING THINGS OFF TO WRAP UP THE WORK WEEK.

&&

.UPDATE...
ISSUED AT 1016 PM EDT MON SEP 9 2013

MID AND HIGH CLOUDS HAVE THINNED OVER NORTHERN LOWER MI...WITH
REMAINING SCT SHRA HAVING MOVED OFF TO THE EAST. MAIN ISSUES IN
THE NEAR TERM REMAIN IN EASTERN UPPER. CONVECTION IS INTENSIFYING
AS UPSTREAM UNSTABLE PLUME GETS RAPIDLY ADVECTED NE-WARD...WITH
850MB WINDS NEARING 50KT SCREAMING OUT OF CENTRAL WI. 700-500MB
LAPSE RATES ARE NEARING 8C/KM IN NW LOWER...REPRESENTING THE EML
THAT IS KEEPING PLACES SOUTH OF THE 45TH PARALLEL CAPPED.
MEANWHILE...CONVECTION IS TRYING TO FIRE BACK AROUND IWD. THIS IS
THE ACTIVITY THAT COULD CONCEIVABLY BECOME WELL-ORGANIZED AND ROLL
ACROSS UPPER MI...THOUGH TO THIS POINT GROWTH IS LESS THAN
EXPLOSIVE.

AT THIS POINT...FORECAST ONLY NEEDS FINE-TUNING...AS WE WAIT TO
SEE HOW THE ACTIVITY IN FAR WESTERN UPPER BEHAVES. WILL EXTEND
POPS A LITTLE LATER IN THE NIGHT IN EASTERN UPPER...BEFORE THE EML
SURGES IN THAT FAR NORTH.

OTHERWISE...AN UNSEASONABLY WARM AND STICKY NIGHT.

UPDATE ISSUED AT 802 PM EDT MON SEP 9 2013

VERY SHORT-TERM GRIDS UPDATED TO ACCOUNT OF SCT -SHRA IN NC AND
NE LOWER MI...WHILE REDUCING POPS TO ISOLATED IN EASTERN UPPER
(EXCEPT NORTH OF M-28). SMALL CLUSTER OF STRONG CONVECTION HAS
MOVED OFF THE MN ARROWHEAD AND IS PRESENTLY S OF ISLE ROYALE AND
WEST OF THE KEWEENAW. STILL A BIT OF TIME (THOUGH NOT MUCH) FOR
SURFACE-BASED CONVECTION TO FIRE IN NORTHERN WI AND SURROUNDINGS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 404 PM EDT MON SEP 9 2013

TONIGHT THROUGH THURSDAY...RATHER BUSY FORECAST SHAPING UP FOR THE
NEXT FEW DAYS...WITH POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL THE PRIMARY CONCERNS. IMPETUS FOR SUCH WELL DISPLAYED ON
THIS EARLY AFTERNOONS WATER VAPOR IMAGERY...WITH FLATTENING
MISSISSIPPI VALLEY MID LEVEL RIDGING GETTING PLOWED INTO BY STRONG
SHORTWAVE TROUGH OVER NORTHEAST MONTANA. FLOW BETWEEN THESE TWO
DRIVING A FULLY MATURE SUBTROPICAL PACIFIC MOISTURE PLUME WELL NORTH
INTO THE NORTHERN PLAINS AND NORTHWEST LAKES...AS EVIDENT BY
EXPANSIVE AREA OF GREATER THAN 1.50 INCH PWAT VALUES ANALYZED ON 12Z
RAOB NETWORK. SIMPLE EXTRAPOLATION AND SHORT RANGE GUIDANCE BOTH
SUPPORT THIS DEEP LAYER MOISTURE PLUME ADVANCING FURTHER EAST INTO
OUR AREA LATER TODAY THROUGH TUESDAY...ALL THE WHILE UPSTREAM
SHORTWAVE TROUGH ADVANCES RAPIDLY EAST...CROSSING THE FAR NORTHERN
LAKES DURING THE DAY TUESDAY. ADDITIONAL WAVES EXPECTED TO ROTATE
THROUGH THE REGION WEDNESDAY AND THURSDAY...BRINGING THEIR OWN
ADDITIONAL RAIN THREATS. PLENTY TO TALK ABOUT IN THE COMING DAYS FOR
SURE.

INCREASINGLY CONCERNED ABOUT HEAVY RAIN POTENTIAL FOR PARTS OF
EASTERN UPPER TONIGHT. NOT A SLAM DUNK BY ANY MEANS...BUT PATTERN
RECOGNITION AND SIMPLE RECENT HISTORY FROM THIS PAST SUMMER
DEFINITELY LEND CREDENCE TO THIS CONCERN. CURRENT WARM FRONT
EXTENDING FROM CENTRAL WISCONSIN INTO SOUTHWEST MICHIGAN WILL
ADVANCE NORTHEAST IN RESPONSE TO LOW PRESSURE MOVING OUT OF THE
NORTHERN PLAINS THIS EVENING. GUIDANCE WELL SUPPORTED BY CLIMATOLOGY
THAT THIS FRONT GETS HUNG UP VICINITY OF THE STRAITS OVERNIGHT. THIS
WARM FRONT MARKS THE DIVIDING LINE TO A WELL CAPPED ENVIRONMENT...
WITH EML/H8 TEMPERATURES NEAR 25C SURGING NORTHEAST JUST BEHIND THIS
FRONT. STILL EXPECT MUCH OF NORTHERN LOWER...ESPECIALLY SOUTH OF
M-32...TO REMAIN MAINLY DRY AND WARM OVERNIGHT GIVING SAID CAPPING.
NOT THE SAME FOR EASTERN UPPER...WHICH THEORETICALLY SITS AT THE
PERFECT POSITION ON EDGE OF DEEP CAPPING AND WHERE MOISTURE
CONVERGENCE IS MAXIMIZED. AS MENTIONED...PLENTY OF MOISTURE TO BE
HAD...WITH GUIDANCE SUGGESTING PWAT VALUES SURGING TO NEAR 2 INCHES
ACROSS EASTERN UPPER (UP NEAR RECORD VALUES FOR THIS TIME OF YEAR).
HOW EVERYTHING PLAYS OUT STILL UNCERTAIN...BUT KINDA ENVISION
ADDITIONAL UPSTREAM SHOWER AND STORM DEVELOPMENT HEADING INTO THIS
EVENING...WITH STRONG KINEMATICS/MOISTURE ADVECTION SUPPORTING
UPSCALE GROWTH INTO AN ORGANIZED CONVECTIVE COMPLEX AS IT HEADS EAST
ALONG AND NORTH OF SURFACE WARM FRONT AND WHERE FORCED MASS
CONVERGENCE IS REALIZED ON NOSE OF 45+ KNOT LOW LEVEL JET. NEARLY
UNIDIRECTIONAL DEEP LAYER FLOW SUPPORTS POTENTIAL FOR BACK-BUILDING
CELLS ON SOUTH SIDE OF MAIN CONVECTIVE COMPLEX. UNCERTAINTY LIES
WITH JUST HOW FAR NORTH MAIN AREA OF STORMS RIDE...WITH SOME HINTS
FOR HEAVIEST RAINS TO SLIDE ACROSS LAKE SUPERIOR INTO ONTARIO
OVERNIGHT. WARM FRONTAL PLACEMENT AND EDGE OF DEEP CAPPING SUPPORT A
FURTHER SOUTH SOLUTION...PLACING EASTERN UPPER UNDER THE GUN FOR
HEAVY RAIN AND SEVERE POTENTIAL. DEEP LAYER EFFECTIVE BULK SHEAR OF
GREATER THAN 45 KNOTS...COINCIDENT WITH 0-6KM MU CAPE NEAR 2.0
J/KG...DEFINITELY SUPPORT SOME SEVERE WEATHER POTENTIAL...WITH
CONCERN FOR EMBEDDED LEWPS AND BOWING SEGMENTS IN A MORE ORGANIZED
CONVECTIVE COMPLEX TO BRING ISOLATED DAMAGING WIND GUSTS. WITH SUCH
A TIGHT CAPPED ENVIRONMENT...MAY EVEN SEE THE SOUTHERN EXTENT OF ANY
DAMAGE WIND PRODUCING CONVECTIVE LINE STRETCH SOUTH INTO FAR
NORTHERN LOWER MICHIGAN. EITHER WAY...ANY STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...WITH ANY BACK-BUILDING LEADING TO AN
ISOLATED FLASH FLOODING THREAT (SEE QPF SECTION BELOW FOR ADDITIONAL
DETAILS). PLENTY TO MONITOR INTO THIS EVENING.

CONFIDENCE REALLY BEGINS TO TANK ON TUESDAY AS MAIN WAVE AND
ATTENDANT SHOWERS/STORMS EXPECTED TO LARGELY EAST OF THE AREA BY
SUNRISE...LEAVING BEHIND A SLOWLY SOUTHEAST MOVING AND WEAKENING
COLD FRONT FOR ADDITIONAL ACTIVITY. MOISTURE REMAINS IMPRESSIVE...
WITH PWAT VALUES UP AND OVER 1.50 INCHES. THAT SAID...LOW LEVEL
CONVERGENCE ALONG FRONT LOOKS NEARLY NON-EXISTENT...AND WITH
EXPECTED MORNING POST STORM COMPLEX INDUCED SUBSIDENCE...JUST NOT
REALLY CONFIDENT ON SHOWER AND STORM POTENTIAL. NICE UPPER JET
STREAK EXPECTED TO STRETCH ACROSS LAKE SUPERIOR...ALTHOUGH BETTER
QUADRANTS OF SUCH EXPECTED TO REMAIN OFF TO OUR NORTHWEST AND
NORTHEAST THROUGH THE DAY. PRE-FRONTAL ENVIRONMENT ALSO LOOKS TO
REMAINED LARGELY CAPPED...WITH H8 LEVEL WARM NOSE STILL NOTED ON
BUFR SOUNDINGS. AS MENTIONED YESTERDAY...VERY SIMILAR EVENT EARLIER
THIS SUMMER ONLY PRODUCED WIDELY SCATTERED CONVECTION. ABOVE
SUPPORTS JUST CHANCY POPS FOR NOW. "IF" STORMS DEVELOP...ISOLATED
SEVERE STORMS ARE POSSIBLE WITH DECENT SURFACE BASED CAPE PROFILES
AND MAINTENANCE OF STRONG KINEMATICS. MAIN STORY MORE LIKELY TO BE
TEMPERATURES...WHICH ARE HIGHLY PREDICATED BY EXACT COLD FRONTAL
TIMING. STILL LOOKS LIKE THE SOUTH SIDE OF THE SUNRISE SIDE COULD
MAKE A RUN INTO THE LOWER 90S...AND COMBINED WITH DEW POINTS IN THE
MIDDLE 60S...WILL DRIVE APPARENT TEMPERATURES A FEW DEGREES WARMER.
NOT HEADLINE WORTHY JUST YET...BUT SOMETHING TO MONITOR. INTERESTING
SET-UP HEADING INTO TUESDAY NIGHT...WITH GROWING SUPPORT FOR AN
EXPANDING AREA OF POST FRONTAL RAINS ACROSS PARTS OF NORTHERN LOWER
AS CORE OF RER UPPER JET DYNAMICS AND WEAKISH MID LEVEL SUPPORT
SLIDE ACROSS THE AREA. PLENTY OF LINGERING MOISTURE FOR SUCH TO WORK
ON...AND SYSTEM HAS THE LOOKS TO BE A DECENT RAIN MAKER. WILL TREND
POPS UP ACCORDINGLY...KEEPING SOME THUNDER MENTION WITH LINGERING
ELEVATED INSTABILITY (NOT EXPECTING ANY SEVERE WEATHER BY THIS
TIME...HOWEVER).

NEXT WAVE AND SHARPER TROUGHING ARRIVE LATER WEDNESDAY AND WEDNESDAY
NIGHT...REINVIGORATING SOUTHERN LAKES COLD FRONT. MAIN MOISTURE
CHANNEL OFF TO THE EAST BY THIS TIME...WITH JUST SOME SCATTERED
LIGHT SHOWERS EXPECTED WITH MID LEVEL DYNAMICS. WAVE TRAIN CONTINUES
HEADING INTO THURSDAY WITHIN DEEPENING EASTERN LAKES TROUGH.
TEMPERATURES MUCH COOLER ON THURSDAY...WITH HIGHS STRUGGLING THROUGH
THE 60S.

QPF: PERIOD OF HEAVY RAINFALL POSSIBLE TONIGHT ACROSS THE UPPER
PENINSULA. UPSTREAM SHORT WAVE AND ASSOCIATED SFC LOW PUSHING
EASTWARD INTO THE DAKOTAS THIS AFTERNOON EXPECTED TO ADVANCE ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY AND CROSS THE NRN GREAT LAKES
TONIGHT. THIS WILL PUSH A WARM FRONT UP INTO THE STRAITS/EASTERN
UPPER MICHIGAN AREA TONIGHT WHILE THE WAVE THEN ADVANCES ALONG THE
FRONT OVERNIGHT THROUGH TUESDAY MORNING. VERY MOISTURE RICH
ENVIRONMENT ADVECTING INTO THE REGION THIS AFTERNOON AHEAD OF THE
FRONT/WAVE WITH LAYER PWAT VALUES APPROACHING OR EXCEEDING 2 INCHES
EXPECTED TO WORK THROUGH THE REGION TONIGHT. COUPLED WITH A STRONG
LLJ DEVELOPING TONIGHT WITH FLOW SOMEWHAT PARALLEL TO THE FRONT A
GREAT SETUP FOR A HEAVY QPF EVENT ACROSS LAKE SUPERIOR AND THE UPPER
PENINSULA. STILL UNCERTAINLY OVER THE EXACT TRACK OF HEAVIEST QPF
BULLSEYE. BUT HAVE UP TO AN INCH OF QPF ACROSS PARTS OF CHIPPEWA
COUNTY...AND THERE IS POTENTIAL FOR EVEN MORE. RAINFALL AMOUNTS WILL
NEED TO BE MONITORED TONIGHT...BUT GIVEN CURRENT EXPECTATIONS...
SIGNIFICANT FLOODING NOT ANTICIPATED AT THIS POINT.

MINIMAL RAINFALL FOR TUESDAY. BUT COLD FRONT SLIPS DOWN THROUGH NRN
MICHIGAN TUESDAY NIGHT WITH A DECENT WAVE RUNNING ALONG THE FRONT.
POTENTIAL IS THERE FOR NICE CORRIDOR OF POST-FRONTAL PRECIP TO
DEVELOP AND IMPACT NRN LOWER MICHIGAN TUESDAY NIGHT BRINGING A
QUARTER INCH OR BETTER RAINFALL TO SOME AREAS. MINIMAL QPF BEYOND
TUESDAY NIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 404 PM EDT MON SEP 9 2013

AS MENTIONED ABOVE...NO BIG CHANGES ON THE LARGE SCALE FLOW PATTERN
ANTICIPATED THROUGH THE REST OF THE FORECAST PERIOD...WITH LONG WAVE
TROUGHINESS REMAINING ACROSS EASTERN NOAM. COLD FROPA ANTICIPATED
LATE WEDNESDAY/EARLY THURSDAY WITH A FAIRLY SUBSTANTIAL COOL POCKET
OF AIR DIPPING DOWN THROUGH THE REGION (H8 TEMPS DIPPING TO A FEW
DEGREES EITHER SIDE OF 0C) TO WRAP UP THE WORK WEEK. BUT DESPITE
HIGH PRESSURE BUILDING INTO THE REGION...QUITE A BIT OF LOWER LEVEL
MOISTURE LINGERS THROUGH AT LEAST THURSDAY NIGHT INTO FRIDAY. AND
GIVEN THE DECENT OVER WATER INSTABILITY (DELTA T/S SOLIDLY IN THE
TEENS)...CANNOT RULE OUT LAKE EFFECT RAIN SHOWER POSSIBILITIES
WITHIN THE NW-N FLOW REGIME AND HAVE ADDED CHANCY POPS TO PARTS OF
THE CWA ACCORDINGLY.

FRIDAY AND FRIDAY NIGHT...DRIER AIR ADVECTS INTO THE REGION AS HIGH
PRESSURE DRIFTS DOWN THROUGH THE STATE. THIS SHOULD PROMOTE A
CLEARING TREND DURING THE DAY FRIDAY ALTHOUGH TEMPS WILL BE CLAWING
THEIR WAY THROUGH THE UPPER 50S TO LOWER 60S. THEN...LIGHT
WINDS/CLEARING SKIES AND A COOL AIRMASS SPELLS A FAIRLY COOL NIGHT
ACROSS THE NORTH WOODS AND FROST LOOKING LIKE A GOOD POSSIBILITY
FRIDAY NIGHT.

SATURDAY THROUGH MONDAY...TEMPERATURES WILL REBOUND A BIT HEADING
INTO THE WEEKEND AS HIGH PRESSURE DRIFTS OFF TO THE SOUTHEAST.
SATURDAY AND SATURDAY NIGHT LOOKING DRY RIGHT NOW. BUT NEXT
SYSTEM/COLD FRONT SLATED TO SWING THROUGH THE REGION SOMETIME DURING
THE SUNDAY TO MONDAY TIMEFRAME. BUT...CONSISTENCY IS LACKING
AMONG THE EXTENDED GUIDANCE WITH TIMING/INTENSITY OF THIS NEXT
SYSTEM...MAKING FOR A PRETTY LOW CONFIDENCE FORECAST AT THIS POINT.
HAVE ADJUSTED PRECIP TIMING FORWARD TO THE SUNDAY/SUNDAY NIGHT TIME
FRAME FOR NOW...ALTHOUGH LATER REFINEMENTS WILL LIKELY BE
NEEDED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 100 AM EDT TUE SEP 10 2013

VFR. SUBSTANTIAL LLWS OVERNIGHT.

LOW PRESSURE IN FAR WESTERN UPPER MI WILL MOVE E...GRADUALLY
CROSSING UPPER MI OVERNIGHT. MAIN THREAT FOR SHRA/TSRA WILL BE
ALONG AND NORTH OF THE PATH OF THE LOW...MAINLY NORTH OF PLN. WINDS
WILL CRANK UP JUST OFF THE DECK THOUGH...40-50KT OVERNIGHT.

COLD FRONT TRAILING THE LOW WILL SLOWLY SAG INTO NORTHERN LOWER MI
TUESDAY. BEST CHANCE OF RAIN LOOKS TO BE POST-FRONTAL. HAVE ADDED
SHRA TO PLN/TVC/MBL TAFS AFTER 00Z.

WESTERLY WINDS ON TUESDAY...VEERING NORTHERLY LATE.

&&

.MARINE...
ISSUED AT 404 PM EDT MON SEP 9 2013

GUSTIER SOUTHWEST WINDS DEVELOP TONIGHT AS LOW PRESSURE TRACKS
THROUGH THE NRN GREAT LAKES. BUT...LAKE STABILITY ISSUES ENTER THE
PICTURE AS WARM LAYER OF AIR SPREADS UP INTO NRN MICHIGAN
TONIGHT...WHICH WILL LIMIT MIXING AND GUSTINESS OVER THE LAKES.
HAVE SOME GUSTS TO 20 KNOTS OR SO OVER PARTS OF NRN LAKE
MICHIGAN...JUST UNDER SMALL CRAFT ADVISORY CRITERIA. BUT MARINERS
SHOULD MONITOR LATER FORECASTS TONIGHT FOR POSSIBLE ISSUANCE OF
SMALL CRAFT ADVISORIES. WINDS WEAKEN A BIT FOR TUESDAY INTO
WEDNESDAY WITH NO HEADLINES ANTICIPATED.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...JZ
SYNOPSIS...BA
SHORT TERM...MB/NS
LONG TERM...BA
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Sep 9, 3:12 PM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT MON SEP 9 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
412 PM EDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN OVERNIGHT...
WITH A FEW THUNDERSTORMS POSSIBLE NORTH OF M-68 IN NORTHERN LOWER
MICHIGAN. HEAVY RAIN IS POSSIBLE ACROSS EASTERN UPPER MICHIGAN
WITH THESE STORMS. STRONG TO SEVERE STORMS ARE ALSO POSSIBLE
ACROSS EASTERN UPPER MICHIGAN...WITH WIND GUSTS TO 60 MPH THE MAIN
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT
ACROSS NORTHERN MICHIGAN. THERE IS A THREAT FOR ISOLATED SEVERE
THUNDERSTORMS TUESDAY.

CONDITIONS WILL BE VERY WARM AND HUMID OVER MUCH OF NORTHERN
LOWER MICHIGAN ON TUESDAY. HEAT INDICES ARE EXPECTED TO CLIMB TO
AROUND 95 DEGREES FOR AREAS ALONG AND SOUTHEAST OF A HARRISVILLE
TO WEST BRANCH LINE.

MUCH COOLER AIR IS EXPECTED TO MOVE INTO NORTHERN MICHIGAN TO END
THE WEEK. THERE IS THE POTENTIAL FOR FROST/FREEZE CONDITIONS
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT IN EASTERN UPPER
MICHIGAN. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

ADAM/MSB

In the hours before

Special weather statement, Sep 9, 9:22 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1022 PM EDT MON SEP 9 2013

MIZ008-100245-
CHIPPEWA MI-
1022 PM EDT MON SEP 9 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A DEVELOPING LINE OF STRONG THUNDERSTORMS FROM 15 MILES NORTH OF
TAHQUAMENON FALLS TO 10 MILES EAST OF MUNUSCONG...AND MOVING EAST AT
40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SAULT STE. MARIE...
  WHITEFISH POINT...
  SUGAR ISLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. TORRENTIAL RAIN IS ALSO LIKELY.

JZ
Local storm report, Sep 9, 10:01 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1101 PM EDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       SAULT STE. MARIE        46.48N 84.36W
09/09/2013  M1.09 INCH       CHIPPEWA           MI   ASOS

            ASOS AT SANDERSON FIELD HEAVY RAIN DURATION
            1 HOUR

&&

IRIS SYSTEM
Special weather statement, Sep 9, 11:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1201 AM EDT TUE SEP 10 2013

MIZ008-100430-
CHIPPEWA MI-
1201 AM EDT TUE SEP 10 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PARADISE...MOVING EAST AT 65 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAULT STE. MARIE...
  BAY MILLS...
  BRIMLEY...
  SUGAR ISLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JZ

The radar

The NCL Michigan radar (KAPX), 182 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chippewa

When
September 10, 1:10 AM EST to 4:00 AM EST
Where
Chippewa County, 1.83 mi NE of Sault Ste Marie to 4.64 mi SSW of Harmony Beach
Cause
Heavy Rain
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
46.518, -84.302

Radar estimated that 3 to 5 inches of rain fell in a few hours beginning late in the evening of the 9th, resulting in flash flood in the pre-dawn hours of the 10th. A number of roads were washed out and/or otherwise rendered impassable, in some cases for several days. West Shore Drive, and 1 1/2 Mile Road, were among the roads that suffered considerable damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478516.